Wisconsin, 2013

Hail and Damaging Wind in Wisconsin, July 7 to 8, 2013

July 7 to 8, 2013 · NWS GRB · 6 events in 4 counties and zones

Thunderstorms developed in a very moist and unstable air mass ahead of an approaching cold front and low pressure system. The storms produced wind damage from a wet microburst, penny to nickel size hail, and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in a very moist and unstable air mass ahead of an approaching cold front and low pressure system. The storms produced wind damage from a wet microburst, penny to nickel size hail, and heavy rainfall. The microburst downed about 30 trees and dropped penny size hail in Forest County, between Crandon and Wabeno. Numerous locations received more than 2 inches of rain in a 3 to 4 hour period, and the roof of a building in Appleton (Outagamie Co.) collapsed from the weight of the rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 7, 10:28 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 7, 10:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1128 PM CDT SUN JUL 7 2013

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.SYNOPSIS...
ISSUED AT 236 PM CDT SUN JUL 7 2013

WARM AND HUMID WITH SOME THUNDERSTORMS THE NEXT COUPLE
DAYS...THEN COOLER WITH LOWER HUMIDITIES FOR THE LATTER PART OF
THE WEEK.

TYPICALLY STG MID-SUMMER ANTICYCLONES WERE OVER THE DESERT SW AND
THE WRN ATL...WITH A WK TROF IN BETWEEN OVER THE LOWER OHIO
VALLEY. TO THE NORTH...SEASONABLY STG ZONAL BAND OF WESTERLIES
EXTENDED FM THE PAC NW TO NRN NEW ENGLAND. FAIRLY STG SHRTWV
EMBEDDED WITHIN THAT FLOW WAS OVER THE PAC NW. THAT SHRTWV WL RIDE
EWD ARND THE NRN PERIPHERY OF THE WRN NOAM UPR ANTICYCLONE...THEN
INITIATE LARGE-SCALE AMPLIFICATION AS IT DIGS SE TOWARD THE LOWER
GREAT LAKES RGN. DURING THE LATTER PART OF THE PERIOD...WRN
ANTICYCLONE WL EDGE EWD INTO THE WRN PLAINS AND THEN EXPAND NEWD
TOWARD THE UPR MISSISSIPPI VALLEY/WRN GREAT LAKES RGN.

THIS IS A PRETTY TYPICAL SUMMERTIME PATTERN. WARM AND HUMID AIR
WL DOMINATE THE AREA EARLY...THEN A CHG TO COOLER AND LESS HUMID
CONDITIONS WL OCCUR MID-WEEK AS THE UPR FLOW TURNS NWLY IN ASSOC
WITH DEVELOPING ERN CONUS UPR TROF. TEMPS SHOULD START BACK UPWARD
AGAIN LATE IN THE PERIOD. PATTERN SEEMS FAVORABLE FOR SIG RAINFALL
EARLY IN THE PERIOD...THOUGH AS ALWAYS IS THE CASE WITH CONVECTIVE
PCPN...ACTUAL AMNTS WL COME DOWM THE DEVELOPMENT AND MVMT OF
INDIVIDUAL CONVECTIVE CLUSTERS.
&&

.SHORT TERM...TONIGHT AND MONDAY
ISSUED AT 236 PM CDT SUN JUL 7 2013

UNSETTLED WEATHER EXPECTED OVER THE NEXT 24 HOURS WITH A COUPLE
OF WEAK BOUNDARIES NEARBY...BOUNTIFUL GULF MOISTURE IN PLACE AND A
NEARLY ZONAL FLOW ALOFT. BIGGEST ISSUE CONTS TO BE PCPN TRENDS AND
TRYING TO DETERMINE HOW EXTENSIVE THIS PCPN WL GET.

THE 19Z MSAS SFC ANALYSIS INDICATED A WEAK QUASI-STNRY FNT
STRETECHED FROM SE ONTARIO WWD INTO CNTRL UPR MI...THEN W-SW THRU
NW WI INTO CNTRL MN. A WEAK SFC LOW WAS SITUATED OVER THE MN/WI
BORDER WITH A CDFNT EXTENDED SW INTO WRN KS. HI PRES WAS LOCATED
OVER THE NRN PLAINS. RADAR MOSAIC SHOWED ONLY A FEW REMAINING
SHWRS OVER E-CNTRL WI.

A CHALLENGING FCST TO SAY THE LEAST WITH FRONTAL BOUNDARIES NORTH
AND WEST...PLENTY OF INSTABILITY AND MOISTURE...BUT A LACK OF
SUPPORT ALOFT. THE QUASI-STNRY FNT WHICH DROPPED INTO NRN WI
EARLIER IN THE DAY APPEARS TO HAVE SHIFTED NORTH BACK INTO UPR MI
AS SOUTH WINDS NOW PREVAIL OVER NRN WI. ASSUMING THIS FNT BEHAVES
ITSELF AND REMAINS TO OUR NORTH...THE MAIN FOCUS FOR PCPN WOULD BE
WITH THE WEAK CDFNT MOVING EAST INTO WI TNGT. THIS FNT IS EXPECTED
TO BISECT WI ROUGHLY FROM IMT TO JUST NORTH OF LSE BY 12Z MON...
THUS BETTER PCPN CHCS WOULD ARRIVE OVER N-CNTRL WI THIS EVENING
AND THEN PRIMARILY OVER THE REST OF NE WI AFTER MIDNGT. THAT BEING
SAID...BELIEVE THE MDLS ARE OVERDOING QPF AMOUNTS DUE TO THE DEPTH
OF THE LOW-LEVEL MOISTURE IN PLACE. WITH NO MID/UPR LEVEL
SUPPORT... ONLY THE FNT WL BE ABLE TO PROVIDE THE LIFTING
MECHANISM FOR PCPN. THEREFORE...HAVE KEPT POPS IN THE CHC CATEGORY
THRU THE NGT FOR THE ENTIRE FCST AREA. ANOTHER CONCERN FOR TNGT
WOULD BE FOG FORMATION ESPECIALLY OVER NRN WI WHERE ANY PCPN WOULD
END FIRST... PLUS THIS AREA SAW HEAVIER RAIN AMOUNTS EARLIER IN
THE DAY. HAVE HIT THE FOG HARDER THERE AND WL NEED TO WATCH FOR
LOCALLY DENSE FOG LATER TNGT AND PERHAPS EVEN NEED AN ADVY. YET
ANOTHER MILD/ MUGGY NGT IN STORE OVER NE WI WITH MIN TEMPS IN THE
LWR TO MID 60S NORTH...MID TO UPR 60S CNTRL/E-CNTRL WI.

THE CDFNT IS FCST TO GRADUALLY SAG SEWD INTO SRN WI ON MON AND ALL
BUT STALL BY THE END OF THE DAY AS IT ENCOUNTERS THE SPRAWLING UPR
HI OVER THE SRN HALF OF THE CONUS. PREFER TO MENTION POPS UNTIL
THE FNT MOVES THRU...THUS MAINLY A MORNING CHC OF SHWRS NORTH...BUT
WL NEED TO CARRY A POP THRU THE DAY FOR CNTRL/E-CNTRL WI. MAX TEMPS
ON MON WL COMPLETELY BE DEPENDENT ON HOW THICK THE CLOUD OVER WL BE.
AIR MASS BEHIND THE FNT IS PRACTICALLY THE SAME AS AHEAD OF THE
FNT...THUS ANY SUNSHINE AT ALL WOULD ALLOW TEMPS TO SOAR. FOR NOW...
HAVE SETTLED FOR LWR TO MID 80S FOR ALL OF NE WI.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
ISSUED AT 236 PM CDT SUN JUL 7 2013

MAIN FCST ISSUES ARE TIMING OF PCPN AND SVR POTENTIAL. SHRTWV
RIDGING SHOULD BE WORKING ACRS THE AREA MON NGT. BUT 850 MB
FLOW...WHICH IS LIGHT AND RATHER CHAOTIC EARLY...SHOULD SETTLE IN
FM THE SW AND INCREASE A BIT DURING THE NGT. REMNANTS OF WK
FRONTAL BOUNDARY SHOULD ALSO BE JUST S OF THE AREA. GIVEN THE MIX
OF PLUSSES AND MINUSES FOR CONVECTION...WL KEEP SLGT CHC/CHC POPS
ACRS MUCH OF THE AREA...WITH THE HIGHEST POPS ACRS THE S...CLOSER
TO THE FRONT. GIVEN THE MOIST AIR MASS AND LGT WINDS...FOG WILL
PROBABLY DEVELOP AGAIN.

OVERALL SET-UP SEEMS TO BE PRETTY FAVORABLE FOR STG OR SVR MCS TO
ROLL ACRS THE AREA AT SOME POINT. YDA...IT SEEMED THAT THE MOST
LIKELY TIME FOR THAT TO OCCUR WOULD BE LATE TUE NGT/WED MORNING.
TDA...TUE SEEMS TO BE THE MOST FAVORABLE TIME...AS FAIRLY WELL
DEFINED SHRTWV CROSSES THE STATE. MAIN UNKNOWN IS WHERE/HOW MUCH
CONVECTION DEVELOPS IN THE WEAKER FORCING PRIOR TO THE ARRIVAL OF
THE STRONGER UPR FEATURE. TOO MUCH CONVECTION AHEAD OF THE MAIN
EVENT WL LIMIT INSTABILITY AND SVR POTENTIAL. STILL A LITTLE TOO
MUCH UNCERTAINTY TO ADD EXPLICIT SVR TO GRIDS/ZFP...BUT WL HIT THE
POTENTIAL HARDER IN THE AFTN HWO. SOME POTENTIAL FOR HEAVY
RAIN/FLOODING WL ALSO EXIST GIVEN THE VERY MOIST AIR MASS ACRS THE
RGN.

WL LINGER POPS INTO WED SINCE SYSTEM COULD STILL BE A LITTLE
SLOWER TO ARRIVE.

CANADIAN HIGH PRESSURE DROPPING SWD IN DEVELOPING NWLY UPR FLOW
INTO ERN CONUS TROF WL BRING COOLER AND LESS HUMID CONDITIONS FOR
THE END OF THE WORK WEEK. GIVEN THE DRY AIR...WOULD NOT BE
SUPRISED TO SEE DAYTIME TEMPS GET WARMER THAN CURRENT GUIDANCE
SUGGESTS BY NEXT WEEKEND.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1122 PM CDT SUN JUL 7 2013

WEAK BOUNDARIES AND AVAILABLE MOISTURE/INSTABILITY AND WEAK UPPER
DISTURBANCE PASSING THROUGH WESTERLY FLOW ALOFT LEADING TO
ISOLD/SCATTERED CONVECTION OVER AREA AT THIS TIME...MAINLY CENTRAL
AND NORTHERN WI. MESO MODELS SUGGEST SHOWERS/TSTMS THROUGH
OVERNIGHT INTO MONDAY MORNING WITH HIGH PROBS NORTHERN WI OR
SOUTHERN WI. WITH HIGH MOISTURE CONTENT OF AIR WILL STAY WITH
SCATTERED WORDING THROUGHOUT NORTHEAST WI UNTIL UPPER TROF PASSES.
WEAK HIGH PRESSURE WILL LESSEN PCPN CHANCES MON AFTN AND EVENING.
&&

.MARINE...
ISSUED AT 236 PM CDT SUN JUL 7 2013

EVEN WITH LAKE MI WATER TEMPS WELL INTO THE 60S...A
RATHER HUMID AIR MASS WITH DEW POINTS APPROACHING 70 DEGREES HAS
ALLOWED FOR THICK FOG TO FORM OVER THE NEARSHORE WATERS. SINCE
THIS AIR MASS IS NOT GOING TO CHANGE IN THE NEAR-TERM...HAVE
ISSUED A MARINE DENSE FOG ADVY UNTIL 12Z MON FOR STARTERS. THIS
ADVY COULD VERY EASILY BE EXTENDED THRU MON AND BEYOND...BUT WOULD
LIKE TO SEE HOW THE ANTICIPATED SHWRS/TSTMS AFFECT THE FOG FIRST.
ANY MARINE INTERESTS SHOULD USE EXTREME CAUTION IF GOING OUT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......SKOWRONSKI
SHORT TERM.....KALLAS
LONG TERM......SKOWRONSKI
AVIATION.......TE
MARINE.........KALLAS
Hazardous weather outlook, Jul 7, 1:52 PM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CDT SUN JUL 7 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
252 PM CDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT SOME STORMS MAY BE
CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL AND EAST
CENTRAL WISCONSIN MONDAY...AND ACROSS ALL BUT THE FAR NORTH MONDAY
NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

THUNDERSTORMS ARE LIKELY TUESDAY INTO TUESDAY NIGHT. SOME OF THESE
STORMS COULD BE SEVERE...WITH THE MAIN THREAT BEING DAMAGING
WINDS. HEAVY RAINFALL IS ALSO POSSIBLE. BE SURE TO MONITOR LATER
FORECASTS AND STATEMENTS WHICH WILL BE ABLE TO PROVIDE MORE DETAIL
ON THE POTENTIAL FOR SEVERE WEATHER AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-082000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
252 PM CDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

DENSE FOG WILL POSE A HAZARD TO BOATERS AT TIMES TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...BUT SOME STORMS MAY BE CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

DENSE FOG WILL CONTINUE TO POSE A HAZARD TO BOATERS AT TIMES
THROUGH TUESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA MONDAY
INTO MONDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

THUNDERSTORMS ARE LIKELY TUESDAY INTO TUESDAY NIGHT. SOME OF THESE
STORMS COULD PRODUCE STRONG WINDS AND VERY HEAVY RAIN.

AK/JS

In the hours before

Special weather statement, Jul 7, 10:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1104 PM CDT SUN JUL 7 2013

WIZ005-011>013-080515-
FLORENCE-FOREST-NORTHERN MARINETTE COUNTY-VILAS-
1104 PM CDT SUN JUL 7 2013

...SPECIAL WEATHER STATEMENT...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL IRON
COUNTY TO EXTREME NORTH CENTRAL FOREST COUNTY TO EXTREME SOUTHWESTERN
DICKINSON COUNTY. THE LEADING EDGE OF THE STORMS WAS MOVING
NORTHEAST AT 10 MPH.

TORRENTIAL RAIN...AND WIND GUSTS TO AROUND 30 MPH...ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  PHELPS...             SPREAD EAGLE...       COMMONWEALTH...
  FLORENCE...           BOULDER JUNCTION...   MANITOWISH WATERS...
  LAC VIEUX DESERT...   WINCHESTER...         PRESQUE ISLE...
  LAND O LAKES...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER.

MG

The radar

The Marquette radar (KMQT), 167 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Vilas

When
July 7, 10:30 PM CST
Where
Vilas County, 0.69 mi S of Boulder Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.110, -89.630

Nickel size hail fell at North Trout Lake.

Hail, Vilas

When
July 7, 10:35 PM CST
Where
Vilas County, 3.78 mi SSW of Boulder Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.067, -89.647

A thunderstorm dropped nickel size hail at North Trout Lake Campground. The storm also produced winds to 45 mph.

Thunderstorm Wind, Forest

When
July 8, 1:16 AM CST
Where
Forest County, 5.39 mi ESE of Crandon Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.483, -88.832

A wet microburst, with winds estimated at 75 mph, snapped about 30 trees near County Highway W and Bradley Lake Road, southeast of Crandon. The trees were snapped off several feet above the ground. The time of this event was estimated based on radar data.

Hail, Forest

When
July 8, 1:16 AM CST
Where
Forest County, 5.39 mi ESE of Crandon Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.483, -88.832

A wet microburst, with winds estimated at 75 mph that snapped dozens of trees, also dropped penny size hail southeast of Crandon. The time of this event was estimated based on radar data.

Heavy Rain, Outagamie

When
July 8, 3:15 AM CST to 7:00 AM CST
Where
Outagamie County, 2 mi WNW of Appleton
Property damage
$99,000
Reported by
COOP Observer
Coordinates
44.279, -88.439

Heavy rain fell in Appleton during the early morning of June 8th, mainly between 0315CST and 0700CST. The 24-hour rainfall total ending at 0600CST was 2.35 inches. The weight of the rainwater caused the roof of a building to collapse around 0900CST. The collapse caused a gas leak, and the Appleton building inspector declared 3 buildings uninhabitable while contractors examined the damage.

Heavy Rain, Calumet

When
July 8, 4:10 AM CST to 7:50 AM CST
Where
Calumet County, 0.78 mi SSW of Forest Jct
Reported by
Emergency Manager
Coordinates
44.210, -88.158

Heavy rain during the early morning hours of July 8th resulted in minor street flooding in the southwest part of Forest Junction.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465903, 465917, 465914, 465918, 468142, 466248.